Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Memphis, TN

May 24, 2016Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2016, 5:43 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 5:43 PM CDT (22:43 UTC)
Expired
May 24, 2016, 6:30 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 76 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS54 KMEG 242243
SVRMEG
ARC031-111-242330-
/O.NEW.KMEG.SV.W.0087.160524T2243Z-160524T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 630 PM CDT

* AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BAY...MOVING
  EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JONESBORO...TRUMANN...LAKE CITY...LEPANTO...BAY...MONETTE...
  CARAWAY...GREENFIELD...BLACK OAK...MC CORMICK...RIVERVALE...
  SANDY...POPLAR RIDGE...LESTER...CARY...MAPLE GROVE...MANGRUM...
  SOUTHLAND...LUNSFORD AND JUDD HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3560 9076 3582 9076 3597 9029 3559 9029
TIME...MOT...LOC 2243Z 261DEG 32KT 3575 9059 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
764 
WWUS54 KMEG 242305
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT TUE MAY 24 2016

ARC031-111-242330-
/O.CON.KMEG.SV.W.0087.000000T0000Z-160524T2330Z/
CRAIGHEAD AR-POINSETT AR-
605 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN CRAIGHEAD AND NORTHEASTERN POINSETT COUNTIES...

AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CARAWAY...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JONESBORO...TRUMANN...LAKE CITY...LEPANTO...BAY...MONETTE...
CARAWAY...GREENFIELD...BLACK OAK...MC CORMICK...RIVERVALE...SANDY...
POPLAR RIDGE...LESTER...CARY...MAPLE GROVE...MANGRUM...SOUTHLAND...
LUNSFORD AND JUDD HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3560 9076 3582 9076 3597 9029 3559 9029
TIME...MOT...LOC 2305Z 261DEG 32KT 3578 9035 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:26 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 24, 3:26 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
326 PM CDT TUE MAY 24 2016

.DISCUSSION...
Seasonally warm and humid early summer-like conditions to prevail
over the Midsouth through the next seven days.

Southwest flow aloft will prevail through the upcoming weekend,
ahead of a general upper level longwave trof over the eastern
Rockies and high plains. A downstream moisture plume will extend
from east TX, through the Ozarks and mid-MS River valley.
Northeast AR and the MO bootheel will remain in closest proximity
to this deeper moisture and will continue to see higher rain
chances than the remainder of the Midsouth. A more pronounced
shortwave trof passage through the Ozarks will occur on Friday,
latest GFS and ECMWF runs suggest upper level ridging may limit
rain chances over the TN River valley.

Upper level ridging will prevail over the weekend, with continued
weak daytime convective inhibition and low end rain chances.

PWB

&&

.AVIATION...
18z TAF cycle

Mid-level shortwave trough moving across the Lower Mississippi
Valley this afternoon. This will result in VCTS/VCSH at JBR and
perhaps at MEM/MKL through early evening and again on Wednesday.
Timing and placement of convective activity remains a challenge
and will not include tempos at this time. South winds expected to
become light tonight and increase to 8-10 kts on Wednesday.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 24, 3:35 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT TUE MAY 24 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
335 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH TONIGHT. LARGE HAIL...
DAMAGING WINDS AND HEAVY RAINFALL SUFFICIENT TO CAUSE FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
ALONG AND WEST OF THE MISSISSIPPI RIVER. A FEW STORMS MAY REACH
SEVERE LIMITS DURING THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEK.

PWB

In the hours before

Special weather statement, May 24, 4:01 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT TUE MAY 24 2016

ARZ018-026-027-242130-
CRAIGHEAD AR-GREENE AR-POINSETT AR-
401 PM CDT TUE MAY 24 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

AT 401 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER JONESBORO...MOVING
NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL CRAIGHEAD...SOUTH CENTRAL GREENE AND NORTHWESTERN
POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3570 9078 3580 9089 3603 9063 3589 9041
TIME...MOT...LOC 2101Z 240DEG 49KT 3585 9070
Local storm report, May 24, 4:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     FLASH FLOOD      2 W JONESBORO           35.82N 90.72W
05/24/2016                   CRAIGHEAD          AR   EMERGENCY MNGR

            STREET FLOODING REPORTED IN WEST JONESBORO WITH 6 TO 8
            INCHES OF WATER COVERING THE ROADWAYS AT THE INTERSECTION
            OF MATHEWS AND MADISON ROADS. STRANDED CARS IN FLOOD
            WATER HAVE ALSO BEEN REPORTED.

&&

JLH
Local storm report, May 24, 4:24 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 S JONESBORO           35.79N 90.69W
05/24/2016  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LAW ENFORCEMENT IN SOUTH
            JONESBORO. REPORT RECEIVED VIA LOCAL EMERGENCY
            MANAGEMENT.

&&

JLH
Local storm report, May 24, 4:57 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
05/24/2016                   CRAIGHEAD          AR   EMERGENCY MNGR

            SIGNIFICANT FLASH FLOODING OCCURRING THROUGHOUT JONESBORO
            METRO AREA. LAW ENFORCEMENT HAS CLOSED SEVERAL ROADWAYS
            ACROSS THE REGION.

&&

JLH
Special weather statement, May 24, 5:30 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT TUE MAY 24 2016

ARZ017-018-026-027-242315-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-POINSETT AR-
530 PM CDT TUE MAY 24 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

AT 529 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER MINTURN...OR NEAR
HOXIE...MOVING NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...SOUTHWESTERN GREENE...SOUTHERN LAWRENCE AND
NORTH CENTRAL POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3605 9135 3604 9050 3570 9052 3571 9104
      3589 9103 3589 9136
TIME...MOT...LOC 2229Z 240DEG 49KT 3598 9103

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:39 AM CDTSpecial Weather StatementMEGRandolph36 min
May 24, 3:29 PM CDTFlash Flood WarningMEGClay, Randolph3 hr
May 24, 4:01 PM CDTSpecial Weather StatementMEGCraighead29 min
May 24, 4:16 PM CDTFlash Flood WarningMEGCraighead3 hr
May 24, 4:23 PM CDTSevere Thunderstorm WarningMEGCraighead52 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi35 min
May 24, 4:52 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph38 min
May 24, 5:11 PM CDTFlash Flood WarningMEGLawrence3 hr
May 24, 5:30 PM CDTSpecial Weather StatementMEGCraighead, Lawrence45 min
May 24, 5:39 PM CDTFlash Flood Warning EmergencyMEGCraighead3 hr
May 24, 6:23 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.